Advertisement

What can help treat nausea and vomiting after surgery?

Arthur W. Perry, MD
Plastic Surgery
Nausea and vomiting are incredibly common after general anesthesia and even after intravenous sedation. Often narcotics given during surgery are the culprits. But many different anesthetic drugs also cause nausea. During surgery most surgeons and anesthesiologists give patients a combination of a steroid called Decadron, and either Zofran or Anzemet. While the drugs are helpful, 20% of patients still develop nausea and vomit. Often the only cure for this type of nausea is sleep. It takes hours to rid the body of the anesthetic drugs that caused the nausea. Most nausea is gone by the morning after surgery. Nausea that persists is usually due to the continued use of narcotics such as codeine or Percocet.
Straight Talk about Cosmetic Surgery (Yale University Press Health & Wellness)

More About this Book

Straight Talk about Cosmetic Surgery (Yale University Press Health & Wellness)

The public’s recent exuberance toward cosmetic surgery has spurred an unprecedented demand for appearance-changing procedures. But how can an average consumer discern the hype from solid truth? ...

Continue Learning about Digestive Health

60 Minutes to a Healthier Colon
60 Minutes to a Healthier Colon
One in three adults will get colon polyps, but the odds drop to one in four if you do this for just 1 hour each week: exercise. Any activity will do....
Read More
How can anal fissures be prevented?
Dr. Daniel R. Spogen, MDDr. Daniel R. Spogen, MD
Anal fissures can be prevented by practicing good anal hygiene including keeping the anal area dry a...
More Answers
When Bloating May Be Something Serious
When Bloating May Be Something SeriousWhen Bloating May Be Something SeriousWhen Bloating May Be Something SeriousWhen Bloating May Be Something Serious
Seven serious conditions that cause bloating.
Start Slideshow
What Are the Treatment Options for Digestive Diseases?
What Are the Treatment Options for Digestive Diseases?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.